iCliniq logo

Ask a Doctor Online Now

HomeAnswersGeneral MedicinebupropionAfter taking Bupropion, I experience bedwetting. How to control?

Can taking Bupropion cause bedwetting in an adult?

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

Dr. Vinodhini J.

Published At February 3, 2020
Reviewed AtJune 4, 2024

Patient's Query

Hello doctor,

I am 18 years old. The medication I take is Bupropion XL 150 mg. I have not wetted the bed since I was 11 years old, because I used to have problems then. For some reason these past few days I have been wetting the bed again. I am not sure what is going on?

Hi,

Welcome to icliniq.com.

I am sorry to hear about your nocturnal enuresis (involuntary urination at night whilst sleeping). Rest assured it is according to evidence most likely not due to a serious cause and should be fleeting:

Bupropion is known to rarely cause bedwetting as a side effect, especially in the first six months. Bupropion works therapeutically with your body's neurotransmitters (chemicals used for signaling and sending of specific nervous system messages) and can sometimes cause some of the minor nervous system signals to get confused for a short period, making your bladder muscle contract and urethra to relax (for example causing bedwetting). This rare Bupropion side effect do go away within four to six weeks in most patients without specific treatment.

The following is what you could do:

1. Apply a few general measures to decrease the risk of nocturnal enuresis like not having any fluids two to three hours before bedtime. Avoiding any caffeinated drinks after 5:00 PM. Take your Bupropion in the morning, relax, and take your time to empty your bladder completely at bedtime. Take any other supplements and vitamins in the morning. Make sure your room is properly darkened with no luminescent clock-face insight, a quiet room with soothing monotone white noise, for example, the sound of an air-conditioner in the background.

2. Do not think or worry about whether you might wet the bed. It is a silly transient medication side-effect that is out of your control for now.

3. If you are sleeping well at the moment without having much trouble falling asleep again, some evidence does suggest the benefit of setting a relatively soft alarm for mid-sleep.

4. As I mentioned before this particular Bupropion side effect should resolve by itself within four to six weeks typically if however, it does not one can consider changing a second-line treatment or adding one of the tablets we usually use to treat primary nocturnal enuresis. This is rarely necessary, however, and there is a high probability that your problem will resolve within a short period of time.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Jeremy David O' Kennedy
Dr. Jeremy David O' Kennedy

HIV/AIDS specialist

Community Banner Mobile
By subscribing, I agree to iCliniq's Terms & Privacy Policy.

Read answers about:

bedwettingbupropion

Ask your health query to a doctor online

General Medicine

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy